MAUDE Adverse Event Report: PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY, QJP

PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY, QJP
Catalog Number BMK6F95BER120
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/24/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was undergoing a medical procedure in the left middle cerebral artery (mca) using a benchmark delivery 6f 071 catheter (benchmark), a non-penumbra sheath (6f short), and a guidewire.It was noted that the patient¿s anatomy was tortuous, and the arteries were narrow.During the procedure, the physician was unable to gain access to the target vessel with non-penumbra catheters.Next, while advancing a benchmark through the common carotid artery to the mca, the physician experienced resistance and the benchmark became stuck.When attempting to remove the benchmark, the physician found it would not retract and one to one movement was lost.The patient was given nitroglycerin and verapamil; however, the benchmark remained stuck.The physician attempted to remove the benchmark a third time, and, subsequently, fractured the benchmark mid-shaft.The distal portion of the benchmark remained in the patient¿s vessel.The patient was transported to the operating room (or) for surgical removal of the fractured portion of the benchmark via cutdown surgery.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra sales representative on 24jan24: 1.Section b.Box 5.Describe event or problem.Please note that this complaint was submitted to the fda by the user facility with the following reference number:mw5149731.The following sections are being updated based on additional information included in the user facility report submitted to the fda: 1.Section b.Box 5.Describe event or problem.2.Section e.Box 4.Initial reporter also sent report to fda.3.Section g.Box 3.Report source.Device evaluation: evaluation of the returned benchmark confirmed that the catheter was fractured.Evaluation revealed stretching on multiple locations of the returned device including the fracture site.This indicated that the fracture likely occurred due to retraction against resistance.If the benchmark is retracted against resistance, damage such as stretching and subsequent fracture may occur.It was reported that the patient¿s anatomy was tortuous, and the arteries were narrow.This may have contributed to the resistance during the procedure.Additional stretching and fractures were observed on the benchmark.Some of this damage may have been incidental to the reported complaint and occurred during removal of the devices from the kinked non-penumbra sheath or for packaging for return.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.
 
Event or Problem Description
The patient was undergoing a medical procedure in the left middle cerebral artery (mca) using a benchmark delivery 6f 071 catheter (benchmark), a neuron select catheter 5f (5f select), a non-penumbra sheath (6f short), and a guidewire.It was noted that the patient¿s anatomy was tortuous, and the arteries were narrow.During the procedure, the physician was unable to gain access to the target vessel with non-penumbra catheters.Next, while advancing a benchmark over a 5f select through the common carotid artery to the mca, the physician experienced resistance and the benchmark became stuck.When attempting to remove the benchmark, the physician found it would not retract and one to one movement was lost.It was reported that a vasospasm occurred in the vessel and the patient was given nitroglycerin and verapamil.The physician attempted to remove the benchmark a third time, and, subsequently, fractured the benchmark mid-shaft.The proximal portion of the benchmark was removed, and the fractured distal portion of the benchmark remained in the patient¿s vessel.It was reported the 5f select was stuck in the proximal portion of the benchmark.The physician attempted to remove the distal portion of the benchmark with a balloon angioplasty device; however, the attempt was unsuccessful.The patient was transported to the operating room (or) for surgical removal of the fractured portion of the benchmark via cutdown.

Brand Name
BENCHMARK 6F 071 DELIVERY CATHETER
Common Device Name
DQY, QJP
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key18548386
Report Number3005168196-2024-00028
Device Sequence Number7946001
Product Code DQY
UDI-Device Identifier00815948025189
UDI-Public815948025189
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K212838
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/22/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/27/2026
Device Catalogue NumberBMK6F95BER120
Device Lot NumberF00008230
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/16/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/24/2023
Supplement Date Received by Manufacturer01/22/2024
Initial Report FDA Received Date01/19/2024
Supplement Report FDA Received Date02/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/28/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005